Skip to main content

On the weak convergence of shift operators to zero on rearrangement-invariant spaces


Let \(\{h_n\}\) be a sequence in \({\mathbb {R}}^d\) tending to infinity and let \(\{T_{h_n}\}\) be the corresponding sequence of shift operators given by \((T_{h_n}f)(x)=f(x-h_n)\) for \(x\in {\mathbb {R}}^d\). We prove that \(\{T_{h_n}\}\) converges weakly to the zero operator as \(n\rightarrow \infty \) on a separable rearrangement-invariant Banach function space \(X({\mathbb {R}}^d)\) if and only if its fundamental function \(\varphi _X\) satisfies \(\varphi _X(t)/t\rightarrow 0\) as \(t\rightarrow \infty \). On the other hand, we show that \(\{T_{h_n}\}\) does not converge weakly to the zero operator as \(n\rightarrow \infty \) on all Marcinkiewicz endpoint spaces \(M_\varphi ({\mathbb {R}}^d)\) and on all non-separable Orlicz spaces \(L^\varPhi ({\mathbb {R}}^d)\). Finally, we prove that if \(\{h_n\}\) is an arithmetic progression: \(h_n = nh\), \(n \in {\mathbb {N}}\) with an arbitrary \(h\in {\mathbb {R}}^d{\setminus }\{0\}\), then \(\{T_{nh}\}\) does not converge weakly to the zero operator on any non-separable rearrangement-invariant Banach function space \(X({\mathbb {R}}^d)\) as \(n\rightarrow \infty \).

This is a preview of subscription content, access via your institution.


  1. Abramovich, Y.A.: Two results on rearrangement invariant spaces on an infinite interval. J. Math. Anal. Appl. 149(1), 249–254 (1990)

    MathSciNet  Article  Google Scholar 

  2. Aliprantis, C.D., Burkinshaw, O.: Positive Operators. Springer, Berlin (2006)

    Book  Google Scholar 

  3. Bennett, C., Sharpley, R.: Interpolation of Operators. Academic Press Inc, Boston (1988)

    MATH  Google Scholar 

  4. Bogachev, V.I.: Measure Theory, vol. I. Springer, Berlin (2007)

    Book  Google Scholar 

  5. Böttcher, A., Karlovich, Yu.I., Rabinovich, V.S.: The method of limit operators for one-dimensional singular integrals with slowly oscillating data. J. Oper. Theory 43, 171–198 (2000)

    MathSciNet  MATH  Google Scholar 

  6. Böttcher, A., Karlovich, Yu.I., Spitkovsky, I.M.: Convolution Operators and Factorization of Almost Periodic Matrix Functions. Birkhäuser Verlag, Basel (2002)

    Book  Google Scholar 

  7. Boyd, D.W.: Indices of function spaces and their relationship to interpolation. Can. J. Math. 21, 1245–1254 (1969)

    MathSciNet  Article  Google Scholar 

  8. Cwikel, M.: The dual of weak \(L^p\). Ann. Inst. Fourier 25(2), 81–126 (1975)

    MathSciNet  Article  Google Scholar 

  9. Dodds, P.G., Semenov, E.M., Sukochev, F.A.: The Banach–Saks property in rearrangement invariant spaces. Studia Math. 162, 263–294 (2004)

    MathSciNet  Article  Google Scholar 

  10. Karlovich, A., Shargorodsky, E.: Algebras of convolution type operators with continuous data do not always contain all rank one operators. Integral Equ. Oper. Theory 93, 16 (2021)

    MathSciNet  Article  Google Scholar 

  11. Karlovich, A., Shargorodsky, E.: An example of a reflexive Lorentz Gamma space with trivial Boyd and Zippin indices. Czechoslovak Math. J. 71, 1199–1209 (2021)

    MathSciNet  Article  Google Scholar 

  12. Krein, S.G.: Marcinkiewicz space, Encyclopedia of Mathematics.

  13. Krein, S.G., Petunin, Yu.I., Semenov, E.M.: Interpolation of Linear Operators. American Mathematical Society, Providence (1982)

    Google Scholar 

  14. Lindenstrauss, J., Tzafriri, L.: Classical Banach Spaces. Springer, Berlin (1996)

    MATH  Google Scholar 

  15. Lindner, M.: Infinite Matrices and Their Finite Sections. An Introduction to the Limit Operator Method. Birkhäuser Verlag, Basel (2006)

    MATH  Google Scholar 

  16. Lozanovskiĭ, G Ja., Mekler, A.A.: Completely linear functionals and reflexivity in normed linear lattices. Izv. Vysš. Učebn. Zaved. Matematika 11(66), 47–53 (1967). (Russian)

  17. Luxemburg, W.: Banach function spaces. Thesis, Technische Hogeschool te Delft (1955)

  18. Maligranda, L.: Indices and interpolation. Dissertationes Math. (Rozprawy Mat.) 234 (1985)

  19. Niculescu, C., Persson, L.-E.: Convex Functions and Their Applications. A Contemporary Approach, 2nd edn. Springer, Cham (2018)

    Book  Google Scholar 

  20. Pick, L., Kufner, A., John, O., Fučík, S.: Function Spaces. Second Revised and Extended Edition, vol. 1. Walter de Gruyter & Co., Berlin (2013)

    MATH  Google Scholar 

  21. Rabinovich, V., Roch, S., Silbermann, B.: Limit Operators and Their Applications in Operator Theory. Birkhäuser Verlag, Basel (2004)

    Book  Google Scholar 

  22. Roch, S., Santos, P.A., Silbermann, B.: Non-commutative Gelfand Theories. A Tool-kit for Operator Theorists and Numerical Analysts. Springer, London (2011)

    MATH  Google Scholar 

  23. Rubshtein, B., Grabarnik, G., Muratov, M., Pashkova, Yu.: Foundations of Symmetric Spaces of Measurable Functions. Lorentz Marcinkiewicz and Orlicz Spaces. Springer, Cham (2016)

    Book  Google Scholar 

  24. Semenov, E.M., Sukochev, F.A.: Sums and intersections of symmetric operator spaces. J. Math. Anal. Appl. 414, 742–755 (2014)

    MathSciNet  Article  Google Scholar 

  25. Wheeden, R.L., Zygmund, A.: Measure and Integral. An Introduction to Real Analysis, 2nd edn. CRC Press, Boca Raton (2015)

    MATH  Google Scholar 

  26. Zippin, M.: Interpolation of operators of weak type between rearrangement invariant function spaces. J. Funct. Anal. 7, 267–284 (1971)

    MathSciNet  Article  Google Scholar 

Download references


We would like to thank the anonymous referees for the helpful remarks.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Oleksiy Karlovych.

Ethics declarations

Conflict of interest

The authors declare that they have no conflict of interest.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

This work was supported by national funds through the FCT - Fundação para a Ciência e a Tecnologia, I.P. (Portuguese Foundation for Science and Technology) within the scope of the project UIDB/00297/2020 (Centro de Matemática e Aplicações).

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Karlovych, O., Shargorodsky, E. On the weak convergence of shift operators to zero on rearrangement-invariant spaces. Rev Mat Complut (2022).

Download citation

  • Received:

  • Accepted:

  • Published:

  • DOI:


  • Rearrangement-invariant Banach function space
  • Marcinkiewicz endpoint space
  • Non-separable Orlicz space
  • Shift operator
  • Weak convergence to zero
  • Fundamental function
  • Limit operator

Mathematics Subject Classification

  • 46E30